EMAIL THIS PAGE TO A FRIEND

Annals of allergy, asthma & immunology : official publication of the American College of Allergy, Asthma, & Immunology

An anaphylactic reaction to intra-articular triamcinolone: a case report and review of the literature.


PMID 12602676

Abstract

The primary objective was to report a case of triamcinolone-induced anaphylaxis and review the proposed mechanisms of corticosteroid-associated hypersensitivity reactions. Articles in French and English were identified from references in relevant articles and from articles retrieved from the PubMed web site. Indexing terms consisted of corticosteroids in conjunction with the terms anaphylaxis, hypersensitivity reactions, asthma, urticaria, and angioedema. We reviewed all articles that described a case or cases of allergic-type reaction in association with corticosteroid use and for which we could obtain the full text of the article (>95%). We report an anaphylactic reaction occurring after an intraarticular injection of triamcinolone in a 75-year-old man who had positive prick skin tests to triamcinolone and negative tests to lidocaine, methylprednisolone, and hydrocortisone. To date, there have been approximately 100 published reports of immediate hypersensitivity reactions occurring after oral and parenteral administration of corticosteroids. Both immunologic and nonimmunologic mechanisms are proposed, but there is no definitive evidence in favor of either hypothesis. Our patient demonstrated positive prick skin tests to triamcinolone in a dose-response manner, suggesting the likelihood that an immunoglobulin E-mediated hypersensitivity mechanism may play a role.

Related Materials